Jump to Main Content
Long-term acetaminophen treatment induced liver fibrosis in mice and the involvement of Egr-1
- Bai, Qingyun, Yan, Hongyu, Sheng, Yuchen, Jin, Yao, Shi, Liang, Ji, Lili, Wang, Zhengtao
- Toxicology 2017
- acetaminophen, actin, blood serum, collagen, gene expression, hepatotoxicity, hydroxyproline, ingestion, liver, liver cirrhosis, messenger RNA, metabolites, mice, muscles, patients, phosphorylation, transforming growth factor beta
- Acetaminophen (APAP)-induced acute liver injury has already been well studied. However, whether long-term administration of APAP will cause liver fibrosis is still not very clear. This study aims to investigate the liver fibrosis in mice induced by long-term APAP treatment and the involvement of early growth response 1 (Egr-1). C57BL/6 mice were orally given with APAP (200, 300mg/kg) for 2, 6 or 10 weeks, respectively. Liver hydroxyproline content, collagen deposition and inflammatory cells infiltration were increased in mice treated with APAP (200, 300mg/kg) for 6 or 10 weeks. Liver mRNA expression of collagen (COL)1a1, Col3a1, transforming growth factor-β (TGF-β) and serum contents of COL1, COL3, TGF-β were all increased in APAP-treated mice. Liver expression of α-smooth muscle actin (α-SMA) and phosphorylated ERK1/2 and Smad2/3 were all increased in APAP-treated mice. Furthermore, increased liver mRNA expression of Egr-1 and its subsequent nuclear translocation were found in APAP-treated mice. Egr-1 knock-out mice were further applied. APAP-induced liver fibrosis was found to be more serious in Egr-1 knock-out mice. N-acetyl-p-benzoquinoneimine (NAPQI), the APAP hepatotoxic metabolite, increased cellular mRNA expression of α-SMA, Col1a1, Col3a1, TGF-β, induced ERK1/2 and Smad2/3 phosphorylation and Egr-1 nuclear translocation in hepatic stellate LX2 cells. In conclusion, long-term administration of APAP induced liver fibrosis in mice, and Egr-1 was critically involved in this process. This study points out a warning and reference for patients with long-term APAP ingestion in clinic.